Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Smooth polynomial paths with nonanalytic tangents

Authors: Robert M. McLeod and Gary H. Meisters
Journal: Proc. Amer. Math. Soc. 107 (1989), 697-700
MSC: Primary 26E10; Secondary 14E07, 58C27
MathSciNet review: 987612
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that there exist $ {C^\infty }$ functions $ \varphi :{{\mathbf{R}}_t} \times {{\mathbf{R}}_x} \to {\mathbf{R}}$ such that although $ \varphi \left( {t,x} \right)$ is a polynomial in $ x$ for each $ t$ in $ {\mathbf{R}},\dot \varphi \left( {0,x} \right) \equiv \left( {\partial \varphi /\partial t} \right)\left( {0,x} \right)$ need not even be analytic in $ x$ let alone polynomial. It was shown earlier by one of the authors [Meisters] that this cannot happen if $ \varphi $ satisfies the group-property (even locally) of flows, namely if $ \varphi \left( {s,\varphi \left( {t,x} \right)} \right) = \varphi \left( {s + t,x} \right)$ .

References [Enhancements On Off] (What's this?)

  • [1] H. Bass and G. H. Meisters, Polynomial flows in the plane, Adv. in Math. 55 (1985), 173-208. MR 772614 (86c:58127)
  • [2] B. Coomes, Polynomial flows, symmetry groups, and conditions sufficient for injectivity of maps, doctoral thesis, University of Nebraska, 1988.
  • [3] -, The Lorenz system does not have a polynomial flow, J. Differential Equations, (to appear). MR 1027976 (91b:58213)
  • [4] -, Polynomial flows on $ {{\mathbf{C}}^n}$, (to appear).
  • [5] S. Mandelbrojt, Analytic functions and classes of infinitely differentiable functions, The Rice Institute Phamphlet, Vol. XXIX, no. 1, pp. 2-3, January 1942. MR 0006354 (3:292d)
  • [6] G. H. Meisters, Jacobian problems in differential equations and algebraic geometry, Rocky Mountain J. Math. 12 (1982), 679-705. MR 683862 (84c:58048)
  • [7] -, Polynomial flows on $ {{\mathbf{R}}^n}$, Banach Center Publications (Volume on the Dynamical Systems Semester held at the Stefan Banach International Mathematical Center, $ {\text{u}}\ell $. Mokotowska 25, Warszawa Poland, Autumn 1986), (to appear).
  • [8] G. H. Meisters and C. Olech, A poly-flow formulation of the Jacobian conjecture, Bull. of the Polish Academy of Sciences Mathematics 35 (1987), pp. 725-731. MR 961711 (89j:13005)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 26E10, 14E07, 58C27

Retrieve articles in all journals with MSC: 26E10, 14E07, 58C27

Additional Information

Keywords: Polyomorphism, polynomial flows, polynomial vector field, smooth $ ({C^\infty })$ polynomial path, nonanalytic tangent, tangent to path in polynomial space
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society